RODNEY K. KUSUMI, M.D.; JOSEPH F. PLOUFFE, M.D.; ROBERT H. WYATT, M.D.; ROBERT J. FASS, M.D.
This content is PDF only. Please click on the PDF icon to access.
Metronidazole is a nitroimidazole compound best known as an antimicrobial agent for treating infections caused by susceptible protozoa and anaerobic bacteria. Neurologic side effects attributed to metronidazole include convulsions (1) and sensory polyneuropathy (2-4). We describe here the occurrence of encephalopathy, cerebellar dysfunction with ataxia, and sensory neuropathy associated with high-dose metronidazole therapy.
A 45-year-old woman underwent a right radical mastectomy in 1965 for breast carcinoma. She subsequently received radiation therapy and chemotherapy with cyclophosphamide and 5-fluorouracil. She did well until June 1978 when she developed a draining chest-wall lesion secondary to radiation necrosis. A pedicle flap was constructed to
KUSUMI RK, PLOUFFE JF, WYATT RH, et al. Central Nervous System Toxicity Associated with Metronidazole Therapy. Ann Intern Med. 1980;93:59–60. doi: https://doi.org/10.7326/0003-4819-93-1-59
Download citation file:
Published: Ann Intern Med. 1980;93(1_Part_1):59-60.
Emergency Medicine, Neurology.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use